Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Tucson, AZ

April 10, 2004Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Apr 10, 2004, 4:48 PM MST for Pinal County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2004, 4:48 PM MST (23:48 UTC)
Expired
Apr 10, 2004, 5:30 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 60 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 11:55 AM MSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WUUS55 KTWC 102348
SVRTWC
AZC021-110030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
448 PM MST SAT APR 10 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PINAL COUNTY IN ARIZONA

* UNTIL 530 PM MST

* AT 441 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 24 MILES SOUTHWEST OF KEARNY...OR ABOUT 19
  MILES SOUTHEAST OF FLORENCE...MOVING EAST AT 10 MPH.

DAMAGING WINDS OF 60 MPH OR GREATER CAN BE EXPECTED. GO INSIDE A
STRONG BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3308 11079 3319 11045 3253 11046 3252 11220
          3271 11221 3279 11178 3274 11165 3325 11095

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:45 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 10, 2:45 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST SAT APR 10 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A SERIES OF DISTURBANCES WILL MOVE ACROSS ARIZONA
TONIGHT AND SUNDAY...BRINGING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO SOUTHERN ARIZONA. A RATHER VIGOROUS DISTURBANCE
WILL MOVE ACROSS SOUTHERN ARIZONA TONIGHT BRINGING THE THREAT OF
SEVERE WEATHER THROUGH THE EARLY EVENING HOURS. A WEAKER DISTURBANCE
WILL MOVE ALONG THE NEW MEXICO BORDER ON SUNDAY BRINGING THE
CONTINUED CHANCE OF SHOWERS AND STORMS. DRY AND WARMER WEATHER IS
THEN EXPECTED NEXT WEEK AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE
REGION. ANOTHER STORM SYSTEM IS FORECASTED TO MOVE INTO THE DESERT
SOUTHWEST LATE IN THE WEEK...BRINGING INCREASING CLOUDS AND A LITTLE
COOLER TEMPERATURES.

&&

.DISCUSSION...KEMX RADAR INDICATES SHOWERS AND STRONG STORMS OVER
EASTERN PORTIONS SOUTHEAST ARIZONA ATTM. SPC ISSUED A SEVERE
THUNDERSTORM WATCH (NUMBER 62) FOR EASTERN PORTIONS OF SOUTHEAST
ARIZONA THROUGH 6 PM MST. THE COMBINATION OF FAIRLY IMPRESSIVE
LAPSE RATES...DAYTIME HEATING AND A STRONG VORT MAX CENTERED OVER
WEST CENTRAL ARIZONA WILL LEAD TO THE CONTINUED THREAT OF SEVERE
WEATHER THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. SURFACE
DEWPOINTS HAVE CONTINUED TO RISE ACROSS SOUTHERN ARIZONA DURING THE
AFTERNOON HOURS AND ARE CURRENTLY IN THE 40S TO LOWER 50S. WITH
SUFFICIENT MOISTURE IN PLACE AND INCREASING DYNAMICS/SYNOPTIC SCALE
FORCING EXPECTED TO MOVE INTO THE AREA TONIGHT...THE CHANCE OF
SHOWERS AND STORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS TONIGHT
ACROSS THE EASTERN TWO-THIRDS OF THE FORECAST AREA.

A WEAKER IMPULSE WILL DIVE SOUTH ALONG THE NEW MEXICO BORDER ON
SUNDAY...ROTATING EAST OF THE STATE SUNDAY EVENING. THIS WILL
CONTINUE THE CHANCE OF SHOWERS AND STORMS MAINLY FAR EASTERN
PORTIONS OF THE FORECAST AREA...IN GREENLEE...COCHISE AND GRAHAM
COUNTIES. DRY AND WARMER CONDITIONS ARE THEN EXPECTED THROUGH MUCH
OF NEXT WEEK AS A RIDGE OF HIGH PRESSURE BUILDS IN FROM THE WEST AND
TRANSITIONS ACROSS THE DESERT SOUTHWEST DURING THE WEEK. A DEGREE OR
TWO OF COOLING IS EXPECTED MID WEEK AS A SYSTEM MOVES ACROSS THE
GREAT BASIN AND HEIGHTS FALL SLIGHTLY. A STRONGER STORM SYSTEM WILL
THEN MOVE INTO THE REGION LATE IN THE WEEK...FOR INCREASING CLOUDS
AND COOLER TEMPERATURES...ALONG WITH A SLIGHT CHANCE OF SHOWERS IN
THE WHITE MOUNTAINS.

&&

.FIRE WEATHER...A TROUGH WILL BRING SCATTERED STRONG THUNDERSTORMS
THIS EVENING...WITH THUNDERSTORMS DECREASING IN COVERAGE AND
INTENSITY TOWARD DAYBREAK SUNDAY. THE TROUGH WILL MOVE TO THE EAST
ON SUNDAY WITH ONLY ISOLATED THUNDERSTORMS EXPECTED ACROSS NORTHERN
GREENLEE...GRAHAM AND COCHISE COUNTIES. A RIDGE WILL THEN BUILD IN
STARTING MONDAY...PROVIDING DRY WEATHER AREAWIDE THROUGH FRIDAY. A
DIURNAL WIND REGIME WILL ALSO PREVAIL ALONG WITH GRADUALLY DECREASED
HUMIDITIES DURING THE AFTERNOONS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 10, 12:35 PM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1235 PM MST SAT APR 10 2004

AZZ019-029>035-111400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1235 PM MST SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

...SEVERE THUNDERSTORM WATCH UNTIL 6 PM MST...

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING ACROSS
SOUTHEAST ARIZONA. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL WITH WIND GUSTS APPROACHING 55 TO 60 MPH. STORM
MOVEMENT WILL BE TO THE SOUTHEAST AT 15 MPH. MOST OF THE STRONGER
ACTIVITY IS EXPECTED TO DECREASE BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 10, 1:12 PM MST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
112 PM MST SAT APR 10 2004

AZZ019-029>030-033>035-110100-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER
VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE
COUNTY-
112 PM MST SAT APR 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 62 IN EFFECT UNTIL 6 PM MST...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTHERN AND EASTERN ARIZONA UNTIL 6 PM MST. HAIL TO
1.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING WILL BE POSSIBLE.

IN SOUTHERN ARIZONA THE SEVERE THUNDERSTORM WATCH INCLUDES THE
FOLLOWING COUNTIES...COCHISE...GRAHAM...GREENLEE...SOUTHEAST
PINAL...SANTA CRUZ AND EASTERN PIMA. SOME CITIES INCLUDED IN THE
WATCH ARE...TUCSON...GREEN VALLEY...ELOY...ORACLE...NOGALES...
SAFFORD...CLIFTON...HANNAGAN MEADOW...WILLCOX...BENSON...SIERRA
VISTA...AND DOUGLAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

ZELL

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.